MAUDE Adverse Event Report: ETHICON INC. SFX SPI MCRYL+ UNI 27IN 3-0 SA PS PRM MP; SUTURE, SURGICAL, ABSORBABLE, POLYGLCOLIC ACID

ETHICON INC. SFX SPI MCRYL+ UNI 27IN 3-0 SA PS PRM MP; SUTURE, SURGICAL, ABSORBABLE, POLYGLCOLIC ACID
Model Number SXMP1B113
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Itching Sensation (1943); Local Reaction (2035); Fluid Discharge (2686); Blister (4537)
Date of Event 11/26/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Product complaint # (b)(4).This is a combination product, and the event has been reviewed for both the suture and the triclosan.Trade name - irgacare®, active ingredient(s) ¿ triclosan, dosage form ¿ suture/solid/parenteral, strength ¿ = 2360 g/m.(b)(4).Attempts have been made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.Attempts are being made to obtain the following information.To date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent.Please provide the patient's demographic information including age, weight, bmi at the time of index procedure.Date of index surgical procedure? the diagnosis and indication for the index surgical procedure? what was the initial approach for the index surgical procedure? (open, laparoscopic or other)? on what tissue layer was the suture used? please describe the patient manifestations of the reported reaction (location, severity, appearance, systemic or local reaction).Please provide the onset date/time of the reaction from the initial procedure.Please describe any medical intervention required to treat the patient condition including medication name and results.Were any pre-op cleansing procedures or products changed recently? if yes, please describe.Does the patient have a known allergic history to any medical devices, food and/or medication? was allergy testing performed? if so, please describe with results.Are there any photos available? other relevant patient history/concomitant medications? what is the physician¿s opinion as to the etiology of or contributing factors to this event? what is the patient's current status? lot number? if applicable, will product be returned? if so, please provide the return date and tracking information.
 
Event or Problem Description
It was reported that dr.(b)(6) underwent a left total knee replacement on an unknown date and barbed suture was used to close the skin.The patient then experienced a strong wound reaction which has only just settled down.The patient has subsequently undergone a r tkr and the surgeon used a different suture to close the skin with far fewer problems.Did the patient require revision surgery or hardware removal? no, if no, was there any additional medical intervention required such as x-rays, additional procedures, prescriptions?-yes details to follow.Additional information was requested.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803, part 4 subpart b.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Additional information: h6 additional information was requested, and the following was obtained: 4/1/2022 and seen by chris wilson given and bought dressings and managed at home due to covid issues contact by ¿phone with nursing team 24/2/2022 28/2/2022 4/3/2022 15/3/2022 17/3/2022 ongoing self management as above with virtual support impact of the wound issues (i acknowledge these have also been complicated by the covid pandemic and its restrictions): ¿ delayed and compromised active rehabilitation eg physiotherapy less intense due to risk of wound leakage, avoided most social contact as worried about infection risk to wound and potential covid risk and need for regular hospital visits ¿ showering and sleeping more complicated due to open/unhealed wound ¿ emotional and practical burden/distress to myself and family carer ¿ the need for daily self management of wound ¿ uncertainty and worry re outcome, infection risk and possible need for further surgery ¿ additional financial costs - dressings (amazon), hospital visits ¿ bio-oil use not possible on lower wound to help reduce scarring ¿ reluctance to consider 2nd surgery despite increasing arthritic pain.In summary, the wound issues had, and still have, a considerable negative impact on my post surgery experience - the speed of recovery has been compromised and the constant need for management of the wound has had profound (and unexpected) emotional consequences adversely affecting my mental heath, i have become more anxious and reclusive.During the first few months my only visits outside the home were to hospital appointments and we had no visitors to our home as we were fearful of infection that might impact on the wound and of course covid which would curtail hospital visits.Chronology of wound healing: (b)(6) 2021 blister/vesicle at end of the wound - seen by ward nurses and reassured that it is common.(b)(6) 2021 blister still present, developed some local dermatitis, itchy (b)(6) 2022 blister improving but just not looking right, dermatitis still present, leaking a little (b)(6) 2021 looking as if developing holes at the base of the wound, occasional leakage.Outpatient visit reviewed and inadine used as dressing (b)(6) 2022 now properly leaking ++ - previous few days a little more walking hospital visit for nurse review, n/a dressings advised (b)(6) 2022 scab fell off + ?glue (b)(6) 2022 holes left, photos sent to chris wilson, reassured no action required (b)(6) 2022 hospital visit and nurse review sinus between both holes, dermatitis still present inadine used (b)(6) 2022 hospital review nurse and cw swabs taken, flucloxacillin 500mgs qds started.Wound flushed with sterile water, clearly a sinus as in one hole and water spurted out from the other.(b)(6) 2022 looking better post antibiotics but still holes (b)(6) 2022 ?starting again.(b)(6) 2022 scab forming - looking a bit like 21/2 pre scab falling off very red and swollen.Agreed with nursing team that i would self-manage and keep in touch by telephone from march to early may 2022, managed by dressings overnight and uncovered during the day when an inpatient for my second surgery (b)(6) 2022 was visited by the hospital wound care nurse specialist and was asked for details of my first wound experience.Subsequently i shared with her the photos i am sharing with you.(b)(6) 2022 almost 8 months later¿.The wound now is still problematic, the last leaking was on 17th may two days before my second knee replacement surgery.Nb the wound itself has always felt very lumpy, in the top part it has always been possible to feel the ¿teeth¿ and they are still palpable.(b)(6) 2022 the one hole is still visible, scabs, but is not completely granulating.The other hole is now just an indent.(b)(6) 2022 the top of the wound is still showing evidence of the spikes/teeth despite the regular use of massage and bio oil (b)(6) 2022 for comparison the second wound following surgery 8 weeks ago on (b)(6) 2022 is healing well with no dressings needed.Closure with vicryl.

Brand Name
SFX SPI MCRYL+ UNI 27IN 3-0 SA PS PRM MP
Common Device Name
SUTURE, SURGICAL, ABSORBABLE, POLYGLCOLIC ACID
Manufacturer (Section D)
ETHICON INC.
1000 route 202
raritan NJ 08869
Manufacturer (Section G)
ETHICON INC.
Manufacturer Contact
elba bello
1000 route 202
raritan, NJ 08869
9083863534
MDR Report Key15089259
Report Number2210968-2022-05821
Device Sequence Number5161647
Product Code GAM
UDI-Device Identifier10705031236721
UDI-Public10705031236721
Combination Product (Y/N)Y
Initial Reporter CountryUK
PMA/510(K) Number
N12159
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 08/04/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberSXMP1B113
Device Catalogue NumberSXMP1B113
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/07/2022
Supplement Date Received by Manufacturer07/26/2022
Initial Report FDA Received Date07/22/2022
Supplement Report FDA Received Date08/04/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexFemale